Virginia, 2017

Damaging Winds in Virginia, July 6, 2017

July 6, 2017 · NWS AKQ · 4 events in 3 counties and zones

Scattered severe thunderstorms in advance of a weak cold front produced damaging winds across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a weak cold front produced damaging winds across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 6, 2:57 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 6, 2:57 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
357 PM EDT Thu Jul 6 2017

.SYNOPSIS...
A trough pushes across the Mid-Atlantic tonight ahead of a weak
cold front. This front pushes across the region Friday
afternoon and evening, before sliding offshore Friday night.
Another cold front tracks across the region Saturday afternoon
and evening, followed by high pressure Sunday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Current wv imagery depicts a trough digging across the Great
Lakes, with a shortwave trough ahead of this feature lifting ENE
across the Ohio Valley, and a ridge over the subtropical wrn
Atlantic. At the surface, a mesolow is situated along a warm
front that extends from nrn VA through the VA Ern Shore. A
surface trough is co-located with the upper wave over the Ohio
Valley and surface high pressure is centered well off the
Southeast Coast. Earlier convection associated with the mesolow
has diminished in coverage, with much of the area now under the
influence of the subtropical upper ridge. Temperatures as of 3
pm are generally in the mid/upper 80s with dewpoints in the
low/mid 70s. The airmass is moderately unstable with 0-1km
MLCAPE values of 1000-2000 J/kg, but presently there is no
trigger for convection.

The shortwave and surface trough are progged to lift across the
region this evening. 850-700mb lapse rates steepen and this
combined with the low-level convergence and upper dynamics
should trigger showers/tstms. The best forcing will be across
the N with likely PoPs in vicinity of and N of the RIC metro and
to the Nrn Neck/MD Ern Shore, and 30-50% PoPs farther S. PoPs
quickly diminish from SW- NE after 06z as the trough pushes
offshore. These storms should have more forward motion than the
earlier activity with increasing mid/upper level flow, and this
could also trigger some locally stronger tstms. The threat for
flooding will diminish with increasing storm motion. However,
there are some locally sensitive areas that have received 2-4"
of rain over the past day or two. Warm and humid with lows in
the low/mid 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The upper trough continues to dig over the Great Lakes Friday,
which pushes a weak cold front toward the region. The deep layer
flow becomes WSW ahead of the cold front and warming in the
850-700mb layer will weaken lapse rates. Height falls along with
some lingering moisture (pw 1.75-2.00") combined with a low-
level theta-e ridge should result in some showers/tstms, but
coverage/intensity should be limited by downslope flow and
marginal lapse rates, with PoPs only 20% over the Piedmont and
30-40% E of I- 95. Additionally, current data suggest weaker
mid-level flow and hence weaker deep layer shear, which will be
another limitation to storm intensity. 850mb temperatures of
18-20 C (+1 std dev) and good mixing (SW wind of 10-15 mph and
gusts of 20-30 mph, strongest SE) will push high temperatures
into the low/mid 90s. Given a humid air mass (mainly SE), heat
indices forecast to reach around 100 over SE VA/NE NC.

Subsidence should prevail Friday night as the shortwave trough
pushes offshore. This should result in a clearing sky. There is
only a minimal change in airmass behind this front, so still
mild and humid with lows generally 70-75F. A secondary cold
front approaches from the NW Saturday. Downslope flow should
prevail once again with high temperatures rising into the
low/mid 90s. Dewpoints should be lower inland, low/mid 60s, but
remain in the low 70s for inland SE VA/NE NC where heat indices
will once again reach around 100. Deeper moisture will be
shunted offshore, so only a slight chc of aftn showers/tstms
across SE VA/NE NC in vicinity of higher surface dewpoints.

The upper trough spreads across the Ern Conus by Saturday
night/Sunday. There will be an airmass change behind the
secondary front with drier air filtering in from the NW Saturday
night. Lows Saturday night range from the low 60s NW to the low
70s SE, followed by highs Sunday of 80-85F, with aftn dewpoints
ranging from the upper 50s NW to the upper 60s SE. A 20-30% chc
of showers/tstms will linger Saturday evening across NE NC as
the front slowly pushes through, with again a ~20% chc of sea-
breeze convection Sunday aftn for NE NC, but otherwise dry
across the region Saturday night/Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A stalled frontal boundary along the Carolina Coast Sunday
night/Monday will gradually wash out and lift northward as a
warm front Tuesday/Tuesday night. Meanwhile, persistent upper
level troughing over the nern half of the country will allow
pulses of shortwave energy/moisture to cross the area at times
throughout the long term forecast. As a result, periods of
active weather should be anticipated. Showers/storms should be
confined to far SE VA/NE NC on Sunday/Monday as weak high
pressure builds into the region. A lee trough develops Tuesday
and persists into Wednesday, which should allow convection to
become more widespread across the entire forecast area.
Temperatures will be near normal throughout the long term
period.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Frontal boundary has lifted north to into northern VA and MD.
Most of the area...with the exception of the lower MD Eastern
Shore...is south of the front in the warm sector resulting in
less cloud cover. Some pockets of MVFR BKN ceilings persisted
across central VA...but conditions were generally vfr with the
exception of SBY where IFR ceilings will persist in the
vicinity of the front. Brunt of the precip has pushed offshore
or remains north of the region closer to the frontal boundary.

Based on high res models another round of widely scattered
showers and a few thunderstorms is possible late this afternoon
and evening. Activity looks to develop and move from Central VA
progressing east and southeast towards the Bay this
evening.Coverage is not expected to be nearly as much as
yesterday and should remain widely scattered. Some pockets of
heavy rainfall are possible.

Deep moisture begins to push north of the region tonight as low
pressure lifts along the Northeast coast. Southwest wind will
result in better aviation conditions with only a few areas of
IFR ceilings inland and across the lower MD Eastern Shore through
the overnight period. A cold front pushes across the region
Friday.

&&

.MARINE...
Unsettled weather through Saturday will become more focused
over the srn waters Sunday/Monday.

SW winds aob 15kt with seas 2-3ft/waves 1-2ft tonight. A
developing area of low pressure is expected to cross the
Delmarva late tonight and leave a lee trough in its place
through Friday. The sfc pressure gradient will tighten in
response to this feature and allow SW winds to increase to
15-20kt all coastal waters, Currituck Sound, Ches Bay south of
New Point Comfort (including the York and James Rivers). Seas
build to 3-4ft around sunrise Friday morning and will persist
through Friday night before subsiding. Waves on Ches Bay also
average 2-3ft during the stronger winds on Friday. SCA flags
will be in effect for the aforementioned Bay/Sound/River areas
during the day on Friday. SW winds subside to aob 15kt Friday
evening, and SCA flags will come to an end. A cold front
approaches from the northwest on Saturday and is expected to
slowly cross the waters late Saturday afternoon into the
evening. The front then stalls invof Carolina Coast Sunday into
Monday (slowly washing out during this time) and focusing
showers/storms over srn waters during this time. Winds generally
SW-W aob 15kt ahead of the front...becoming NW-N 10-15kt behind
the front. A period of modest cold air advection late Saturday
night into Sunday morning may result in another round of SCA
conditions for Ches Bay with waves up to 3ft during the
strongest winds. Otherwise, winds aob 15kt become NE-E Sunday
afternoon into Sunday night...then more SE Monday. Seas average
2-3ft; waves 1-2ft Ches Bay.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 10 AM to 4 PM EDT Friday for
     ANZ636>638.
     Small Craft Advisory from 1 PM to 4 PM EDT Friday for ANZ632-
     634.
     Small Craft Advisory from 7 AM to 7 PM EDT Friday for ANZ633.

&&

SYNOPSIS...AJZ/SAM
NEAR TERM...AJZ
SHORT TERM...AJZ/SAM
LONG TERM...BMD
AVIATION...SAM/JAO
MARINE...BMD
Hazardous weather outlook, Jul 6, 2:58 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
358 PM EDT Thu Jul 6 2017

MDZ021>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>098-509>525-072000-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
358 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are expected late this afternoon
through this evening. Strong wind gusts and locally heavy rainfall
are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-072000-
Maryland Beaches-Accomack-Northampton-
358 PM EDT Thu Jul 6 2017

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Scattered showers and thunderstorms are expected late this afternoon
through this evening. Strong wind gusts and locally heavy rainfall
are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 11:59 AM EST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1259 PM EDT THU JUL 6 2017

VAZ099-061745-
Accomack-
1259 PM EDT THU JUL 6 2017

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN
ACCOMACK COUNTY...

At 1258 PM EDT, thunderstorms with heavy rain were located along a
line extending from 6 miles south of Pocomoke City to near Parksley
to 6 miles north of Onancock. Movement was east at 10 mph.

1 to 2 inches of rainfall is possible with these storms.

Wind gusts in excess of 30 mph are possible with these storms.

Locations impacted include...
Parksley...Accomac...Bloxom...Saxis...Horntown...Mappsville...
Greenbackville...Wallops Island...Temperanceville...Nelsonia...
Sanford...Modest Town...Oak Hall...Clam...Guilford...Assawoman...
Atlantic and New Church.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3784 7533 3782 7538 3784 7542 3780 7547
      3773 7551 3769 7562 3779 7584 3784 7581
      3785 7577 3787 7579 3792 7576 3799 7574
      3796 7574 3799 7572 3799 7570 3798 7571
      3796 7566 3800 7562 3801 7547 3798 7523
TIME...MOT...LOC 1658Z 280DEG 11KT 3798 7552 3785 7562 3780 7578

ZIMMERMAN
Special weather statement, Jul 6, 4:29 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
529 PM EDT THU JUL 6 2017

MDZ021-022-062215-
Dorchester-Wicomico-
529 PM EDT THU JUL 6 2017

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN WICOMICO
AND NORTHEASTERN DORCHESTER COUNTIES...

At 528 PM EDT, a thunderstorm with heavy rain was located near
Sharptown, or near Hurlock, moving east at 15 mph.

Wind gusts up to 30 mph and locally heavy downpours are possible
with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Hurlock, Sharptown, Vienna, Mardela Springs, Galestown, Brookview and
Eldorado.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3864 7571 3846 7569 3846 7586 3864 7586
      3867 7575
TIME...MOT...LOC 2128Z 267DEG 12KT 3855 7580

44
Special weather statement, Jul 6, 4:31 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
531 PM EDT THU JUL 6 2017

MDZ021-062215-
Dorchester-
531 PM EDT THU JUL 6 2017

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN DORCHESTER
COUNTY...

At 530 PM EDT, a thunderstorm with heavy rain was located near
Oxford, or 9 miles northwest of Cambridge, moving east at 15 mph.

Wind gusts in excess of 40 mph and locally heavy downpours are
possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Cambridge, Secretary, University Of Maryland Center For Environmental
Studies, Church Creek, Hudson and Lloyds.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3868 7593 3846 7599 3852 7621 3853 7621
      3852 7625 3854 7620 3856 7622 3853 7628
      3857 7631 3860 7626 3862 7628 3863 7624
      3860 7621 3863 7617 3859 7616 3857 7603
      3866 7594
TIME...MOT...LOC 2130Z 277DEG 10KT 3862 7623

44

The radar

The Raleigh/Durham radar (KRAX), 111 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
July 6, 5:40 PM EST
Where
Mecklenburg County, 0.89 mi SE of Boydton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.660, -78.390

Large tree was downed.

Thunderstorm Wind, Caroline

When
July 6, 6:50 PM EST
Where
Caroline County, 0.54 mi E of Port Royal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.170, -77.190

Trees were downed in the Port Royal area.

Thunderstorm Wind, Caroline

When
July 6, 7:00 PM EST
Where
Caroline County, 2.97 mi NNW of Upper Zion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.110, -77.270

Trees were downed in the Fort A.P. Hill area.

Thunderstorm Wind, Essex

When
July 6, 7:25 PM EST
Where
Essex County, Champlain
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.020, -77.000

Tree was downed on Route 17 between Hunters Hill Road and O'Neil Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714566, 714568, 714570, 714574.